State or Country of residence: Massachusetts
Quinolone taken: Cipro
Reason for the Quinolone: UTI
Was a safer antibiotic tried first? : No
How long did you take the Quinolone for? : 5 Days
How long ago did you take the Quinolone?: September, 2003
How much have you recovered as of now?: 70%
How often do you relapse or cycle?: N/A
Does your doctor agree the Quinolone is the cause of your problems?: No
Do you have a history of seizures or neurological problems?: No
Please list anything your doctor did that helped in your recovery: Prescribed Inderal
What has helped you in your recovery?: Inderal - to stop
the tremors in hands/arms.
|My story: Prior to experiencing a UTI in late
September, I was healthy and active – working full time and using the
treadmill at least two times per week, and ice skating once per week.
So, when on September 23, 2003 I was prescribed 250 mg of Cipro 2X day for 5 days – I was not concerned. I’ve taken “antibiotics” on occasion throughout my life – without experiencing any bad side effects.
By mid October, I BEGAN experiencing the following symptoms which stayed w/me for MANY months:
EXTREME FATIGUE (as if I were terminally ill or 80 years old.)
ANXIETY (as if I had drunk 50 cups of coffee). PANIC and DEPRESSION
TREMORS throughout my body, especially in hands. Fingers were dancing, wouldn’t do what I wanted them to do. Clumsy.
EXTREME WEAKNESS in arms and legs. Felt as if my arms were too heavy, should be in slings, elbows feeling disconnected, needing the support. Husband had to install a keyboard tray so that I could keep working on my computer. Phone was sometimes too heavy to hold.
ACHING arm & calf muscles. Feeling as if the muscles were protruding through my legs, especially when standing still. Ditto upper arms.
DRENCHING NIGHT SWEATS
Weird NEUROLOGICAL symptoms: Almost constant arctic breeze on inner right knee. Last two outer toes on both feet, as if curling under – sometimes very uncomfortable when walking. Right foot occasionally feeling as if I have a sock rolled under my toes.
Wondering WHAT had thrown my body so out of whack and desperately trying to fix it, I recalled that I’d taken a drug for the UTI. Called the pharmacy, found out it was Cipro and went from there – researching. Luckily, for me, I came upon Dr. Jay Cohen’s information and links to the quinolone site – where thousands have shared their experiences.
At my request, I was given Inderal to help with the tremors. (Had read that it helped tremors common to the elderly.) I couldn’t have functioned w/out it! Also religiously take the RDA of chelated magnesium and calcium – information gleaned from the experiences of an internet article from Dr. Jay Cohen and those posting messages/help on the quinolone site.
Despite my insistence that the Cipro is to blame, doctors were/are not aware of such side effects. Neurologist suggested I had a virus. Went for tests – to rule out muscular dystrophy, multiple sclerosis, thyroid, lyme tick, etc.
Blood tests were inconclusive except that one of my readings was consistent w/someone who had lupus – but doctor assured me that I did/do not and that 20 to 30 % of the population has such a reading.
MRI of head/brain normal (while revealing impressive cognitive abilities) :o) (joke)
EMG – Muscles and nerves ok. However, was told that “noise” (static) heard when needles were in my neck, arms and legs was due to “tremors” - coming from my brain!
Neurologist tells me that my symptoms are consistent w/someone who has Fibromyalgia or chronic fatigue syndrome. She reminds me that the author of Seabiscuit had chronic fatigue syndrome and like most, recovered. I suggest that perhaps the author’s illness was a result of Cipro and again mention the Web site. Says she is aware of tendon ruptures associated with use of this drug, but not these other symptoms.
March 2004 update: Have filed a report w/the FDA. Tremors diminished and sometimes non-existent. Occasional flare-ups mean tremors, achy arms, knees, jumpiness for days at a time – have to take small amounts of Inderal. Avoid foods suspected of being laced w/antibiotics (non-organic chicken, salmon, etc. Would rather die than ever knowingly take another “fluoroquinolone”, often referred to as “the big gun”.
Last Updated 6/04/04